News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: How long does withdrawal last coming off Venlaflaxine


 mojomands - Sun Jun 20, 2010 4:27 pm

Hello there
I was diagnosed with ME in 2006 and was put onto Venlalaxine to alleviate the tiredness and fuzzy head. This drug worked wonders. My maximum dose was 150mg. I became pregnant but at this time I was only on 37.5 mgs. Withdrawal was hell but at the time I never knew that's what it was. I assumed I had terrible morning sickness.

In 2008 I went back on the drug for the same tiredness symptoms. This time only up to 75mg. I am now trying to get off again. I am currently cutting in half the 37.5mg pill after taking the 37.5 mg full pill for 2 months. The problem is I'm struggling to do anything and my head is feeling like those cartoon characters you see when their head leaves their body then pop back into it.

I'm scared to be on this for life in case the drug stops working - can this happen? Also, I want advice how to stop the drug without such withdrawal symptoms. If I stop all of a sudden how long till all symptoms subside?

Many thanks
 Faye Lang, RN, MSW - Sat Jul 03, 2010 11:05 pm

Hello, mojomands,

I'm not exactly sure what diagnosis you are referring to as "M.E." since there are several possibilities. Since that is the case, my answer will have to be somewhat general in nature. First, abrupt withdrawl from any antidepressant - and many other medications - is distinctly contraindicated. Symptoms become much worse very rapidly, and some can be life threatening. Discontinue such medications only with medical supervision on a progressive, downward titration per your doctor's recommendations. I can understand your concern about having to take a medication for life, but would like to suggest that if you had diabetes and taking the appropriate medication, you would not question the need to take it for the rest of your life. You may not have to in your situation, but if you do, it's the same principle. If your current medication stops being effective, there are a number of alternatives. It would be helpful to both you and your doctor if you would maintain a record of your symptoms, including what the symptoms are, when they occur, how long they last, and what you are doing when they happen, plus any other things you might notice about them. Keep it at least daily, and take it with you to every appointment with your doctor. Such a record can be invaluable in determining the best medication for you, as well as to identify any pattern or other significant issues.

I hope this is helpful to you. Good luck to you!
 lindseyjm - Sun Jul 11, 2010 12:08 pm

I am currently trying to wein myself off venlafaxine per my doctors orders and have been taking the 37.5 mg twice a day but per my doctor after 2 months I was to cut the pill in half to wein myself off. I have been doing that now for 2 months then started just taking a half of pill once a day for a month. Now I have stopped all pills and am having the worse withdrawls. I am lightheaded and dizzy and will cry for no reasons at all and have hot flashes. My doctor knows about this but doesn't seem to know what do do except just go back on them. That is not an option for me, I am not taking something I do not need for the rest of my life cause I am addicted to them. Is there anything I can take to help with the withdrawls. I feel doctors should not put people on this medication knowing its something you cannot easly get off.
 Faye Lang, RN, MSW - Sat Jul 17, 2010 4:52 pm

Hello, lindseyjm,

As you have discovered, Venlaflaxine, or Effexor, can be very difficult to discontinue. Some authorities consider it to be the second most difficult of the antidepressants to withdraw from. The only way to discontinue it is to go as slowly as you have been doing, or even more slowly. Unfortunately, it sometimes requires going back onto the medication or an alternative antidepressant, and then proceeding very cautiously in the withdrawal process. Some people have reported having difficulty for a year after discontinuing the medication. Individual symptoms/side effects of withdrawal can be modified by supportive medication. I understand your frustration with your situation, but will point out that doctors are only recently being advised of this problem, as it has become more widely known. Many medical centers are now having people who accept this medication sign a form acknowledging the potential difficulties before it is actually prescribed. I hope this information is helpful to you, and I wish you the best of luck.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here